New Mexico, 2011

Damaging Winds and High Wind in New Mexico, June 3 to 4, 2011

June 3 to 4, 2011 · NWS ABQ · 4 events in 3 counties and zones

Storms developed along a line from just north of Roswell to near Clovis and Broadview during the late afternoon. One storm briefly turned severe and produced strong wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Storms developed along a line from just north of Roswell to near Clovis and Broadview during the late afternoon. One storm briefly turned severe and produced strong wind gust. As the storms decayed, a heat burst resulted over Cannon AFB. Extreme winds resulted in damage across the area. Earlier in the day, non-convective winds resulted in a 50 knot gust at Las Vegas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 3, 2:39 AM MST, 9 hours 21 minutes earlier.

Area forecast discussion, Jun 3, 2:39 AM MST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
339 AM MDT FRI JUN 3 2011

...SMOKE PLUME CAUSING POOR AIR QUALITY OVER PORTIONS OF WESTERN
AND NORTHERN NEW MEXICO EARLY THIS MORNING...

.DISCUSSION...
MAIN STORY THIS MORNING IS THE POOR AIR QUALITY FROM AN EXTENSIVE
SMOKE PLUME EJECTING OUT FROM THE WALLOW FIRE NEAR ALPINE ARIZONA.
EARLIER LAST EVENING...VISIBILITIES DROPPED BELOW TWO MILES AT
KABQ IN THICK SMOKE. SINCE MIDNIGHT...A WEAK OUTFLOW BOUNDARY
PUSHED THROUGH THE RIO GRANDE VALLEY CAUSING A BRIEF WIND SHIFT AND
SINCE THEN...VISIBILITIES HAVE IMPROVED ALTHOUGH SMOKE IS STILL
PRESENT ACROSS MUCH OF THE CITY...ALBEIT NOT AS THICK. GOES 11-3.9
MICRON SATELLITE IMAGERY SHOWS A LARGE HOT SPOT NEAR ALPINE WITH
A SMALLER HOT SPOT LOCATED IN NM JUST SOUTH OF RED HILL AS OF 09Z.
SMOKE WILL REMAIN TRAPPED BENEATH THE INVERSION IN THE ABQ METRO
AREA/RIO GRANDE VALLEY LIKELY THROUGH THE MORNING WITH VARYING
VSBY RESTRICTIONS. WE HAVE EXTENDED THE AIR QUALITY ALERT THROUGH
18Z/12 PM. BEYOND 18Z...BUFKIT SOUNDING FOR KABQ SHOWS AN EROSION
OF THE INVERSION WITH DECENT MIXING TAKING SHAPE OVER MUCH OF
WESTERN AND NORTHERN NEW MEXICO WHICH SHOULD BEGIN TO DISPERSE THE
SMOKE. WILL KEEP MENTION IN THE GRIDDED FORECAST THROUGH MIDDAY
AND ALLOW THE DAY SHIFT TO MONITOR THE SITUATION FOR LATER
TODAY/TONIGHT.

TO THE EAST OF THE CENTRAL MOUNTAINS...WE EXPECT MOISTURE TO SCOUR
EVEN FURTHER EAST THAN YESTERDAY WITH A MORE SHALLOW LOW LEVEL
MOISTURE FIELD HOLDING IN PLACE NEAR THE TEXAS STATE LINE THIS
AFTERNOON. CAPES AND OTHER CONVECTIVE PARAMETERS ARE LESS
IMPRESSIVE THAN YESTERDAY BUT DRY SUB-CLOUD LAYER WILL ENHANCE
THE THREAT FOR MICROBURST/DOWNBURST WIND ACTIVITY LATER THIS
AFTERNOON AND WILL KEEP GUSTY WIND MENTION IN THE GRIDS. WILL
MENTION THREAT IN THE MORNING HWO ISSUANCE. GUSTY WESTERLY WINDS
AND DRY HUMIDITIES ARE EXPECTED JUST EAST OF THE CENTRAL MOUNTAIN
CHAIN WITH THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS.
PLEASE REFER TO THE FIRE WEATHER DISCUSSION BELOW.

UPPER LEVEL RIDGE WILL BUILD FURTHER WEST BY SATURDAY WITH
MOISTURE BEGINNING TO INCREASE OVER CENTRAL PORTIONS OF THE STATE.
CONVECTIVE CHANCES WILL ALSO SHIFT WESTWARD TOWARD THE CENTRAL
MOUNTAIN CHAIN AND RIO GRANDE VALLEY WITH THE HIGHER TERRAIN
FAVORED. DUE TO THE LACK OF SURFACE MOISTURE...WILL KEEP DRY
THUNDERSTORMS IN PLACE TO THE WEST OF THE MOUNTAINS AND WET STORMS
ALONG AND EAST. WET THUNDERSTORM POTENTIAL SHIFTS FURTHER WEST TO
THE CONTINENTAL DIVIDE ON SUNDAY WITH DRY STORMS STILL POSSIBLE
CLOSER TO THE ARIZONA STATE LINE. ADDITIONAL CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL LINGER INTO MONDAY OVER THE NORTHERN HIGH
TERRAIN BEFORE THE PATTERN REVERTS BACK TO DOMINANT SOUTHWEST FLOW
AND LEE SIDE SURFACE CYCLOGENESIS FOR MUCH OF THE MIDDLE TO LATTER
HALF OF NEXT WEEK. THIS PATTERN WILL FAVOR A RETURN TO BREEZY TO
WINDY AND DRY CONDITIONS. THE INTENSIFYING SOUTHWEST FLOW WOULD
ENHANCE A SLOSHING DRYLINE BUT MODELS DO NOT INDICATE MUCH QPF
FROM CONVECTIVE ACTIVITY THROUGH AT LEAST FRIDAY. STAY TUNED.

KW

&&

.AVIATION...
AREAS OF SMOKE ACROSS CENTRAL AND PORTIONS OF WESTERN NEW MEXICO
WILL BE THE MAIN AVIATION WEATHER CONCERN THROUGH 18Z. OF PARTICULAR
CONCERN WILL BE VALLEY LOCATIONS BETWEEN THE CONTINENTAL DIVIDE AND
RIO GRANDE WHERE VSBY RESTRICTIONS MAY BRIEFLY APPROACH MVFR NEAR
AND SHORTLY AFTER DAYBREAK. ELSEWHERE...VFR CONDS TO PREVAIL.  AFTER
18Z...INCREASED MIXING WILL RESULT IN A BREEZY TO LOCALLY WINDY
AFTERNOON  ACROSS WESTERN AREAS AND FAVORED EAST SLOPE LOCATIONS BUT
WINDS WILL NOT BE AS STRONG/GUSTY AS WAS OBSERVED ON THURSDAY. GUSTS
OF 30-35 KTS ARE LIKELY FOR KGUP...KLVS WITH 25 KTS OR LESS FOR THE
REMAINING TERMINAL SITES.  THE EXCEPTION WILL BE KTCC WHERE ISOLATED
SHRA/TSRA WILL AGAIN FAVOR THE FAR EASTERN PLAINS BETWEEN 20Z AND
03Z...WITH LOCALLY STRONG/GUSTY WINDS POSING A LOCALIZED THREAT. VFR
CONDS ALL AREAS AFTER 03Z WITH AREAS OF SMOKE AGAIN POSSIBLE.  KJ

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...

...MUCH LESS WIND FOR THE WEEKEND BUT INCREASING THREAT FOR DRY
LIGHTNING ACROSS CENTRAL AND WESTERN AREAS...

FAST SOUTHWEST FLOW ALOFT THAT WAS OVER THE WESTERN TWO-THIRDS OF
NEW MEXICO ON THURSDAY WILL STEADILY WEAKEN THROUGH SATURDAY AS
HIGHER PRESSURE ALOFT EXPANDS WESTWARD FROM TEXAS.  TODAY WILL BE
THE TRANSITION DAY. SUFFICIENT WINDS JUST ABOVE RIDGETOP LEVEL TO
SUPPORT SOLID BREEZY CONDITIONS ACROSS MUCH OF THE AREA DURING THE
AFTERNOON/EVENING HOURS.  LOCALLY WINDY CONDITIONS ARE LIKELY
ALONG/WEST OF THE CONTINENTAL DIVIDE AND NORTHERN HIGH COUNTRY AS
WELL AS THE NORTHWEST QUARTER WHERE THE SURFACE GRADIENT WILL BE
MOST FAVORABLE.

SURFACE GRADIENT/TROUGH ALIGNMENT NOT ESPECIALLY FAVORABLE FOR
WIDESPREAD RED FLAG CONDITIONS ACROSS WESTERN PORTIONS OF THE NE/EC
PLAINS...BUT NO DOUBT A FEW AREAS WILL HIT.  ACROSS THE WEST...
CONFIDENCE PRETTY HIGH THAT 20 FOOT WINDS WILL REMAIN BELOW CRITICAL
THRESHOLDS FOR A VAST MAJORITY OF THE DISTRICTS BUT OCCASIONAL GUSTS
IN THE MID TO UPPER 30S MPH ARE LIKELY. FOR THAT REASON...
CONSIDERING AN RFW FOR THE WEST CENTRAL  AND NORTHWEST HIGHLANDS
ALTHOUGH FOCUSED MORE ON POTENTIAL IMPACT VS STRICT THRESHOLDS.

MAX TEMPERATURES TODAY...ALTHOUGH SLIGHTLY COOLER AS COMPARED TO
THURSDAY... WILL STILL BE CLOSE TO SEASONAL AVERAGES ACROSS THE WEST
AND SEVERAL DEGREES ABOVE FOR CENTRAL AND EASTERN AREAS. NOTICEABLY
DRIER RH VALUES EXPECTED FOR THE EAST SLOPES OF THE SANGRE DE
CRISTOS AND NORTHEAST HIGHLANDS AS COMPARED TO RECENT DAYS.  THIS AS
LOW LEVEL MOISTURE GETS SCRUBBED FARTHER EASTWARD.  ELSEWHERE... NO
SIGNIFICANT TRENDS IN MIN RH WITH MOST AREAS ACTUALLY EXPECTED TO
HAVE A SLIGHT IMPROVEMENT OWING TO THE SOMEWHAT COOLER MAXES.
WILL CONTINUE WITH ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE FAR
EASTERN PLAINS NEAR THE BETTER MOISTURE BOUNDARY...BUT THIS FEATURE
WILL BE FORCED FARTHER EAST AS WELL.

GOING INTO THE WEEKEND...HIGH PRESSURE WILL EXPAND/BUILD WESTWARD
OVER NEW MEXICO.  MODEST SOUTHERLY FLOW ALONG THE WESTERN PERIPHERY
OF THIS EXPANDING RIDGE WILL ALLOW FOR A SUBTLE BUT POTENTIALLY
CRITICAL INCREASE IN MID-LEVEL MOISTURE THAT WILL LIKELY YIELD
ISOLATED HIGH BASED SHOWER/THUNDERSTORM ACTIVITY LATE SATURDAY INTO
SATURDAY EVENING...AND AGAIN SUNDAY ALTHOUGH THE OVERALL COVERAGE OF
SHOWER ACTIVITY EXPECTED TO INCREASE LATE IN THE WEEKEND.  THIS WILL
NOT BE A CLASSIC MOISTURE SURGE BY MEANS...BUT MORE OF AN OOZING
SCENARIO WITH A VERY GRADUAL TOP DOWN MOISTENING TREND THAT ALONE
ARGUES FOR A MORE ACTIVE DAY ON SUNDAY AS COMPARED TO SATURDAY WITH
MORE A MIX OF WET/DRY STORMS.  REGARDLESS... AN INCREASING THREAT
FOR DRY LIGHTNING REMAINS THE SCREAMING MESSAGE IN THE GRIDS AND
FORECAST PRODUCTS GOING INTO THE WEEKEND. DAYTIME TEMPERATURES WILL
STEADILY WARM SAT/SUN...AND NIGHTTIME TEMPS WILL REFLECT MORE OF A
BETTER DEVELOPED THERMAL BELT ACROSS THE NORTHERN VALLEYS ESPECIALLY
SUNDAY NIGHT.

LOOKING AHEAD...UPPER TROUGHING TO OUR WEST AND HIGH PRESSURE TO OUR
EAST WILL FORCE A RETURN TO A PERSISTENT AND MAINLY DRY SOUTHWEST
FLOW ALOFT THAT SHOULD EFFECTIVELY SCRUB THE MOISTURE FROM THE
WESTERN TWO THIRDS BEGINNING TUE/WED.  WILL OBVIOUSLY NEED TO KEEP A
WATCH OUT FOR DRYLINE THUNDERSTORMS ACROSS THE FAR EAST...BUT COULD
BE A FEW DAYS OF CRITICAL FIRE WEATHER TO CONTEND WITH NEXT WEEK
AFTER OUR BRIEF BOUT WITH LIGHTNING THIS WEEKEND.

KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  82  50  89  56 /   0   0   0   5
DULCE...........................  76  39  83  43 /   0   0  10  10
CUBA............................  81  44  85  48 /   0   0  10  20
GALLUP..........................  80  42  86  45 /   0   0   0   5
EL MORRO........................  78  39  84  43 /   0   0  10  20
GRANTS..........................  82  43  87  48 /   0   0  10  20
QUEMADO.........................  81  42  86  47 /   0   0  10  10
GLENWOOD........................  88  57  93  56 /   0   0   5   5
CHAMA...........................  71  37  78  40 /   0   0  10  20
LOS ALAMOS......................  80  54  83  57 /   0   0  10  20
PECOS...........................  79  49  83  51 /   0   0  20  30
CERRO/QUESTA....................  77  42  81  45 /   0   0  20  20
RED RIVER.......................  68  45  72  46 /   0   5  30  20
ANGEL FIRE......................  70  40  75  43 /   0   0  30  30
TAOS............................  79  45  84  49 /   0   0  20  20
MORA............................  76  47  80  50 /   0   0  30  30
ESPANOLA........................  86  52  89  55 /   0   0  10  20
SANTA FE........................  82  50  85  53 /   0   0  20  20
SANTA FE AIRPORT................  84  54  87  56 /   0   0  10  20
ALBUQUERQUE FOOTHILLS...........  89  59  90  61 /   0   0  10  20
ALBUQUERQUE HEIGHTS.............  90  64  91  64 /   0   0  10  20
ALBUQUERQUE VALLEY..............  92  55  93  59 /   0   0  10  20
ALBUQUERQUE WEST MESA...........  91  57  92  60 /   0   0  10  20
LOS LUNAS.......................  92  55  93  59 /   0   0  10  20
RIO RANCHO......................  90  56  92  60 /   0   0  10  20
SOCORRO.........................  92  64  94  63 /   0   0  10  10
SANDIA PARK/CEDAR CREST.........  86  55  89  53 /   0   0  20  30
TIJERAS.........................  87  54  90  55 /   0   0  20  30
MORIARTY/ESTANCIA...............  84  49  87  52 /   0   0  20  30
CLINES CORNERS..................  80  54  82  53 /   0   0  30  30
GRAN QUIVIRA....................  84  56  86  57 /   0   0  20  20
CARRIZOZO.......................  87  61  87  59 /  10   5  20  20
RUIDOSO.........................  78  55  77  52 /  10  10  30  20
CAPULIN.........................  85  51  80  53 /   5   5  20  30
RATON...........................  86  52  88  53 /   0   5  20  20
SPRINGER........................  87  54  87  55 /   0   5  20  20
LAS VEGAS.......................  82  53  83  55 /   0   0  30  30
CLAYTON.........................  89  60  90  60 /  10  10  10  20
ROY.............................  88  59  85  59 /   5   5  20  20
CONCHAS.........................  95  64  92  63 /  10   5  10  10
SANTA ROSA......................  94  62  90  62 /   5   5  10  10
TUCUMCARI.......................  94  63  94  62 /  10  10  10  10
CLOVIS..........................  91  63  90  60 /  20  20   5   5
PORTALES........................  92  65  90  62 /  20  20   5   5
FORT SUMNER.....................  93  63  92  63 /  10  10   5   5
ROSWELL.........................  98  64  95  64 /  10  10   5   5
PICACHO.........................  93  61  88  59 /  10  10  10  10
ELK.............................  86  57  82  55 /  10  10  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/41
Hazardous weather outlook, Jun 3, 5:06 AM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
606 AM MDT FRI JUN 3 2011

NMZ501>540-041200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
606 AM MDT FRI JUN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
OVER THE NORTHEAST...EAST CENTRAL AND SOUTHEAST PLAINS THIS
AFTERNOON AND EVENING. THE MAIN THREATS WITH THESE STORMS WILL BE
DOWNBURST WINDS AND SMALL HAIL.

IN ADDITION...ONE TO THREE HOURS OF CRITICAL FIRE WEATHER CONDITIONS
WILL BE POSSIBLE OVER THE CENTRAL AND NORTHEAST HIGHLANDS TODAY.
WINDS WILL GRADUALLY SUBSIDE BY EVENING WITH HUMIDITIES RISING
ABOVE CRITICAL LEVELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY THROUGH NEXT THURSDAY...THE THREAT FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW...HOWEVER...WEATHER CAN CHANGE VERY
RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS
FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE NORTHEAST...EAST
CENTRAL AND SOUTHEAST PLAINS THIS AFTERNOON AND EVENING.
SPOTTERS SHOULD REPORT MEASURED THUNDERSTORM WIND SPEEDS...WIND
IMPACTS...HAIL AND WILDFIRES TO THE NATIONAL WEATHER SERVICE VIA THE
INTERNET AT WEATHER.GOV/ABQ...TOLL FREE AT 888.386.7637 OR VIA
AMATEUR RADIO.

17

The radar

The Cannon AFB radar (KFDX), 39 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 high wind. Local standard time, as filed.

High Wind, Northeast Highlands

When
June 3, 12:00 PM MST
Where
Northeast Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The Las Vegas ASOS reached a peak wind gust of 58 mph.

Thunderstorm Wind, Curry

When
June 3, 5:03 PM MST
Where
Curry County, (Cvs)cannon Afb
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.380, -103.320

Thunderstorm Wind, Curry

When
June 3, 7:22 PM MST to 8:01 PM MST
Where
Curry County, (Cvs)cannon Afb
Measured
78 kt (90 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
34.380, -103.320

A heat burst struck Cannon Air Force Base as formerly severe thunderstorms decayed over the area. Winds peaked at 90 mph, but winds greater than 58 mph persisted for over 30 minutes causing widespread damage. These strong winds damaged roofs and broke limbs off trees. KCVS ASOS jumped from 71 to 78 degrees and the dewpoint dropped from 50 to 44 degrees. The nearby AWOS, KCVN, jumped from 73 to 81 degrees and the dewpoint dropped from 46 to 41 degrees. KCVN, however, only gusted to 43 mph.

Thunderstorm Wind, Union

When
June 4, 12:53 AM MST to 1:15 AM MST
Where
Union County, (Cao)clayton Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.450, -103.150

A heat burst struck the Clayton Airport during the early morning hours of the 4th. The temperature jumped 14 degrees, from 63 to 77, and the dewpoint dropped 11 degrees, from 46 to 35. The wind peaked at 64 mph at 109 am MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296495, 296492, 296493, 296494.